Skip to main content
eScholarship
Open Access Publications from the University of California

Bendamustine-Induced “Flagellate Dermatitis”

  • Author(s): Mahmoud, Bassel H
  • Eide, Melody J
  • et al.
Main Content

Bendamustine-Induced “Flagellate Dermatitis”
Bassel H Mahmoud1,2 MD PhD, Melody J Eide1,3 MD MPH
Dermatology Online Journal 18 (11): 12

1. Department of Dermatology, Henry Ford Hospital, Detroit, Michigan
2. Department of Dermatology and Venereology, Ain Shams University, Cairo Egypt
3. Department of Public Health Sciences, Henry Ford Hospital, Detroit, Michigan


Abstract

BACKGROUND: The term “flagellate erythema” after bleomycin therapy was described as bleomycin-induced linear hyperpigmentation. Since then, this pattern has not been related to any other chemotherapeutic regimen. OBSERVATION: We report a rare patient with chronic lymphocytic leukemia who developed “flagellate dermatitis” induced by bendamustine. CONCLUSION: Chemotherapy induced “Flagellate Dermatitis” is a rare finding reported only after bleomycin therapy. We describe the first case with this characteristic eruption pattern after administration of bendamustine.


We report a rare case of a 53-year-old male with chronic lymphocytic leukemia (CLL) who developed “flagellate dermatitis” induced by bendamustine.


Figure 1
Figure 1. Bendamustine-Induced “Flagellate Dermatitis.” Linear hyperpigmented streaks on the upper back and neck.

A 53-year-old male with refractory transformed CLL (Richter's syndrome) status post chemotherapy and radiation developed a skin eruption that started a few days after the second cycle of bendamustine and rituximab combination chemotherapy. There were no associated constitutional symptoms. The eruption started in the form of linear, itchy erythematous patches, papules, and plaques on the upper extremities, lower extremities, and trunk. The eruption evolved into postinflammatory hyperpigmented linear digitate patches (Figure 1) resembling “flagellate dermatitis.” Part of the eruption involved the central upper and mid back, which is an anatomic area difficult to scratch. “Flagellate dermatitis” related to chemotherapy was previously described exclusively with bleomycin [1, 2]. Laboratory tests did not reveal elevation of liver function tests. Three months later, the patient developed transformation into aggressive large B-cell lymphoma and failed six lines of chemotherapy. He was then transferred to hospice care and expired one month later.


Figure 2Figure 3
Figure 2. Histopathologic examination showing perivascular chronic inflammation in the dermis, with minimal epidermal changes (low power).

Figure 3. Histopathologic examination showing perivascular chronic inflammation in the dermis composed of the lymphocytes, plasma cells, and scattered eosinophils (high power).

Histopathologic examination showed perivascular chronic inflammation in the dermis. The inflammatory infiltrate was composed of the lymphocytes, plasma cells, and scattered eosinophils consistent with drug eruption (Figures 2 and 3).

Bendamustine and rituximab were discontinued. The patient was started on triamcinolone ointment 0.1 percent twice daily and the eruption as well as itching started to improve within a few days. The patient developed digitate postinflammatory hyperpigmented patches at the site of previous linear red patches.

Bendamustine is an intravenously administered alkylating agent approved by the FDA in 2008 for the treatment of CLL and Non Hodgkin Lymphoma (NHL) [3]. Rare cases of allergic skin reactions have been reported with bendamustine [4]. Cutaneous eruption has been reported in 8 percent of CLL patients on bendamustine and 16 percent of NHL patients on bendamustine, usually when used in combination with medications such as rituximab or allopurinol. The term “flagellate erythema” after bleomycin therapy was described by Moulin and colleagues [5] in 1970 as bleomycin-induced linear hyperpigmentation. Since then, this pattern has not been reported in relation to any other chemotherapeutic regimen [1]. Different theories have attempted to explain “flagellate dermatitis.” Polla and co-workers [6] postulated that the hyperpigmentation relates to post-inflammatory pigmentary incontinence rather than being a primary sign. Another study showed that bleomycin reduced the epidermal turnover, with prolonged contact between melanocytes and keratinocytes [1]. A similar eruption has been reported following the use of the bleomycin-derivative, peplomycin, in systemic inflammatory disease, adult onset Still disease, dermatomyositis, secondary to cutaneous deposits from a breast carcinoma, and following Lentinus edodes (shiitake mushroom) ingestion [7]. The role of rituximab in the development of the cutaneous eruption cannot be excluded. The mechanism of bendamustine-induced “flagellate dermatitis” has not yet been studied.

In conclusion, we present a rare case of Bendamustine-Induced “Flagellate Dermatitis.” To our knowledge, this is the first case to describe this characteristic eruption pattern with a medication other than bleomycin. A detailed history and histopathologic examination should always be performed whenever such a drug eruption is suspected because the final diagnosis depends on the correlation of both. The most important step in the management is prompt discontinuation of the offending drug and addition of the drug to the patient’s drug allergy list.

References

1. Vuerstaek JD, Frank J, Poblete-Gutierrez P. Bleomycin-induced flagellate dermatitis. Int J Dermatol 2007;46 Suppl 3:3-5. [PubMed]

2. Al-Khenaizan S , Al-Berouti B. Flagellate pigmentation: a unique adverse effect of bleomycin therapy. Eur J Dermatol 2011;21:146. [PubMed]

3. Cheson BD, Wendtner CM, Pieper A, Dreyling M, Friedberg J, Hoelzer D et al. Optimal use of bendamustine in chronic lymphocytic leukemia, non-Hodgkin lymphomas, and multiple myeloma: treatment recommendations from an international consensus panel. Clin Lymphoma Myeloma Leuk 2010;10:21-7. [PubMed]

4. Reck M, Haering B, Koschel G, Kaukel E, von Pawel J , Gatzemeier U. [Chemotherapy of advanced non-small-cell and small-cell bronchial carcinoma with bendamustine--a phase II study]. Pneumologie 1998;52:570-3. [PubMed]

5. Moulin G, Fiere B , Beyvin A. [Cutaneous pigmentation caused by bleomycin]. Bull Soc Fr Dermatol Syphiligr 1970;77:293-6. [PubMed]

6. Polla L, Mérot Y, Slosman D, Polla B, Olgiati D, Saurat JH. [Linear pigmentogenic dermitis after scintigraphy using bleomycin]. Ann Dermatol Venereol 1985; 112: 821-823. [PubMed]

7. Mak RK, Wakelin SH. Shiitake dermatitis: the first case reported from a European country. Br J Dermatol. 2006; 154(4): 800-801. [PubMed]

© 2012 Dermatology Online Journal